It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Birth Control Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-11-2003, 08:31 PM   #1
Veteran
 
Join Date: May 2003
Location: la jolla, ca, usa
Posts: 438
linnybee428 HB User
Post Taking half dose birth control

Alright ladies, hear me out on this one...

For the past 3 days I have been afraid to take my BCP because I have gained weight and do not especially like the way it is making me feel. I am only taking it for my skin, not birth control, and it has helped tremendously. I do not want to stop taking it, or even switch pills.

So, I took half a pill each day for the last 3 days. This is what I figured (also what I need some advice about)- if the estrogen in the Yasmin is helping balance my androgen levels and the spiro in it is suppressing those androgens, by taking half the dose, I can get half the effect. Plus less estrogen=less weight gain.

So in effect this is what I have been taking per day-

15 mcg Ethinyl Estradiol
1.5 mg Drospirenone

Will taking a lower amount of estrogen make me breakout? That is my main concern. I know the effect will not be as great, but is there something I am not factoring in here? Please don't give me warnings about breakthrough bleeding or anything, I know this and I'm interested in hearing about whether this method will work for my acne. Thanks!

 
Sponsors Lightbulb
   
Old 08-11-2003, 08:47 PM   #2
Veteran
 
Join Date: Aug 2003
Posts: 478
strand3d HB User
Post

I wouldn't even suggest messing with the pill doses. If you're taking it for your acne, and the weight gain is worse than the acne is, try something else. There are a lot of precription drugs JUST for acne, and won't cause weight gain.

Yasmin is supposed to be the best pill to avoid weight gain on, so you might really just need to try something else, evne though you aren't using it to prevent pregnancy.

I'm not sure about the estrogen, or if yasmin is a really low dose pill or not. You could always trying switching to a REALLY low dose pill, like mircette, which is supposed to be good for acne too.

 
Sponsors Lightbulb
   
Old 08-11-2003, 08:55 PM   #3
Senior Veteran
(female)
 
Join Date: Sep 2002
Location: Australia
Posts: 628
Greenoctopus18 HB User
Post

Hi. Sorry, I am unable to answer your question.
I always thought it was the progesterone that causes actual weight gain. And it is the estrogen that increases water retention, which increases weight, but not permanantly.

How long have you been on Yasmin? What other side effects are you not happy with?

I know you said you don't want to switch pills, but I thought I would let you know about the pill Alesse. It is a low estrogen dose pill.
It contains 20 mcg Ethinyloestradiol and 1mg Levonorgestrel.
I am from Australia and it is marketed as Loette here, but it contains the same kind and ratio of each hormone to Alesse... just a different name.

It has been available here for 5 years and only recently recognised and approved as a treatment for acne.

I have been taking it for about 7 months and it has reduced any skin blemishes I would usually have had. And because it has less estrogen it causes less nausea and breast tenderness than other higher dose pills.

 
Old 08-11-2003, 09:47 PM   #4
Registered User
 
Join Date: Jun 2003
Location: Melbourne, Australia
Posts: 265
Tyger HB User
Post

Hey there Linny!
I started Yasmin about the same time you did, I don't know if you remember my posts about depression on Yasmin? (I was also under the name Kaia).

Is it the depression and weight gain that are the undesirable effects of your pill? I have had a tiny bit of weight gain on Diane 35, but I am SO much happier than I was on Yasmin, its just not a trade-off.

I think you should quit altogether with taking Yasmin if it is making you feel bad. I'm not sure if the half-dose thing will work... but best of luck anyway.

Maybe ask your doc?

Tyger.

 
Old 08-12-2003, 07:17 AM   #5
Senior Member
 
Join Date: May 2003
Location: WI, USA
Posts: 283
Pandabaire3 HB User
Post

If you are only taking Yasmin for your acne purposes, and NOT for birth control - and it's making you feel un-normal and your gaining weight - then stop taking them. Like a previous poster said, it's not right to be messing with hormones like that with cutting the dosage - and as another poster pointed out - there are other ways of fixing the acne.

I suffered with cystic acne all my life. I was on antibiotics and topical medication all through my 20's into my 30's. Although being on medication helped a little, my acne never really cleared up and I still had like reddish skin on my face. I was suffering horrible reoccurrant yeast infections from the last antibiotic my doctor put me on and getting ringing in my ear from it, so that was a sign to me to be taken off. My doctor had mentioned a vitamin suppliment that I could try before my resort which was going to be Accutane.

Ask your derm about a vitamin suppliment called Nicatinamide or under it's generic name - Niafol tablets. This is a vitamin available by prescription only and contains Nicatinamide (this is a B vitamin complex that's not available over the counter), Folic Acid, and Zinc. Studies have shown that adults with acne are generally lacking these compounds in their bodies and this vitamin has been concluded to have anti angrogen properties and anti inflammatory properties. I take 2 tablets a day - my bottle contains 60 tablets so it's a months worth. My insurance lets me purchase it for $10, but a bottle without insurance costs $25.

This had a SIGNIFICANT effect on my face - it calmed down the redness and soreness that I used to experience, the cyst acne is completely gone, my face is smooth and clear, and my pores shrunk - it worked better than any birth control or oral medication I ever tried - I really wish doctors would recommend this as a first try instead of putting patients on prolonged periods of antibiotics which can really mess up your body. (this vitamin is water soluble and doesn't get absorbed in large amounts in your liver like medications)

I will admit that I also use other topical meds - I've been on Differen Gel and Benzaclyne Gel for a number of years now (even when I was taking the antibiotics) and I also stopped picking at my face and wearing foundation all over my face. I do believe that the vitamins contributed the most to the new condition of my face though - because if I happen to stop taking them, I can see a pimple start to form. It's worth a try and it's cheaper and healthier than the Yasmin! Best of luck!

 
Old 08-12-2003, 10:58 AM   #6
Veteran
 
Join Date: May 2003
Location: la jolla, ca, usa
Posts: 438
linnybee428 HB User
Post

Thanks for all your help!

Tyger- I'm not so much depressed but I am feeling really low energy, I don't know if it is from the pill, but it started when I began taking it. I also have increased appetite which is annoying. I'm glad you found diane works better for you! I should keep that in mind.

Greeno- I have heard of Alesse and read a lot online. It sounds good, but I'm worried about getting off Yasmin and switching since last time my skin went crazy at first.

BTW I started Yasmin about 3 months ago. I still don't know exactly I'm going to do, I will ask my derm and gyno for their suggestions.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Thinking of starting on Spiro and birth control after taking Accutane for (read on) hmj211 Acne 1 01-20-2010 07:39 PM
I stopped taking my birth control almost two and a half weeks ago... ashleigh20 Birth Control 1 10-16-2007 03:18 PM
depression and taking birth control meredith100 Depression 2 11-04-2005 06:44 AM
Anyone Taking DHEA under Dr care mbcs Thyroid Disorders 10 06-02-2005 06:51 PM
Anyone taking birth control pills in their 50s or late 40s? rmc12 Menopause 11 03-23-2005 07:09 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 02:49 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!